Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Springfield, MO

April 6, 20034 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 6, 2003, 12:18 PM CDT for 4 counties in Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 12:18 PM CDT (17:18 UTC)
Expired
Apr 6, 2003, 1:15 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Howell County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
1244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS53 KSGF 061718
SVRSGF
MOC067-091-215-229-061815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWELL COUNTY IN MISSOURI
  DOUGLAS COUNTY IN MISSOURI
  WRIGHT COUNTY IN MISSOURI
  SOUTHERN TEXAS COUNTY IN MISSOURI

* UNTIL 115 PM CDT

* AT 1212 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE          
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THESE       
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST  
  OF WILLOW SPRINGS TO 6 MILES WEST OF AVA...AND MOVING NORTHEAST AT 
  60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   MANSFIELD BY 1225 PM CDT.
   NORWOOD...HARTVILLE BY 1230 PM CDT.
   MOUNTAIN GROVE...CABOOL BY 1235 PM CDT.
   HOUSTON...RAYMONDVILLE BY 100 PM CDT.

AT 12:15PM THE PUBLIC REPORTED PENNY SIZED HAIL IN AVA. 

IN ADDITION TO HAIL...THESE STORMS ARE PRODUCING VERY HEAVY 
RAINFALL. 

THE TOWNS OF VANZANT...BRUSHYKNOB...DRURY...ODIN AND GROVESPRING ARE
ALSO IN THE PATH OF THESE STORMS.

LAT...LON 3686 9214 3684 9288 3702 9285 3709 9267
          3741 9265 3738 9168 3688 9173

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:58 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 6, 10:58 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 AM CDT SUN APR 6 2003

WILL BE MAKING SOME SHORT TERM ADJUSTMENTS...MAINLY TO TEMPERATURES.

ELEVATED THUNDERSTORMS WILL LOTS OF PEA TO PENNY HAIL OCCURRING OVER
THE FORECAST AREA AS AN MCS MOVES THROUGH THE AREA. HAD REPORTS
EARLIER OF WET SNOW...ESPECIALLY IN CENTRAL MO...AND EVEN ONE REPORT
IN SGF WITH A HEAVY SHOWER. WET SNOW MAY OCCUR IN CENTRAL MO THROUGH
EARLY AFTERNOON...BUT WARM AIR ADVECTION SHOULD OVERCOME COLD AIR AS
THE DAY WEARS ON...SO THIS IS NOT MUCH OF A CONCERN.

QUICK LOOK AT NEW MESO ETA INDICATES THAT A NARROW AXIS OF LOW LEVEL
MOISTURE WILL TRY TO SURGE NORTHWARD AHEAD OF THE DRY LINE THAT NOW
EXTENDS FROM WESTERN OK INTO CENTRAL TX. A LOT WILL BE DEPENDENT ON
CLOUD COVER AS TO HOW MUCH SURFACE BASED INSTABILITY CAN OCCUR...BUT
ETA DEPICTS DEWPOINTS SURGING WELL INTO THE 50S IN A NARROW CORRIDOR
OVER EXTREME SW MO AND SE KS LATE THIS AFTERNOON AHEAD OF THE
DRYLINE/COLD FRONT. GIVEN 0-3KM SHEAR...WOULD NOT BE AT ALL
SURPRISED TO SEE NEAR SURFACE BASED SUPERCELLS IN OUR SW COUNTIES
ALONG THE NORTHERN EDGE OF A LINE OF STORMS THAT WILL DEVELOP LATER
TODAY ALONG THE DRY LINE/COLD FRONT...BUT AGAIN IT IS HIGHLY
CONDITIONAL BASED ON CLOUD COVER/SURFACE HEATING.

PRELIMINARY EXTENDED FORECAST DISCUSSION...EXTENDED PERIODS ARE
QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES EXPECTED MON NIGHT
THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE TUE NIGHT/WED WITH
SFC RIDGE NEAR OR JUST WEST OF THE AREA AND LITTLE CLOUD COVER..AND
1000-500MB THICKNESS VALUES OF 5300M PROGGED BY THE 00Z GFS. WARMING
TREND WILL OCCUR LATE IN THE WEEK AND NEXT WEEKEND WITH MIDLEVEL
HEIGHT RISES. WENT ABOVE GUIDANCE TEMPERATURES SUNDAY ON PRELIMINARY
GRIDDED FORECAST WITH HIGHS IN THE MID TO UPPER 70S.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 11:00 AM CDT, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED ALONG WITH LOCATION AND TIMING OF
  POTENTIAL HAZARDS:

  THUNDERSTORMS WITH HEAVY RAIN AND PEA TO DIME SIZE HAIL THROUGH
  EARLY AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA.
  ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF QUARTERS
  LATE THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY SOUTHWEST OF
  A PITTSBURG KANSAS TO BRANSON MISSOURI LINE.

  DISCUSSION:

  A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL LIFT SLOWLY
  NORTHWARD ACROSS THE OZARKS REGION LATE THIS MORNING INTO EARLY
  THIS AFTERNOON. DUE TO THE COLD AIR ALOFT...SOME OF THE
  THUNDERSTORMS WILL PRODUCE COPIOUS AMOUNTS OF PEA TO DIME
  SIZE HAIL.

  ADDITIONAL THUNDERSTORMS MAY AFFECT FAR SOUTHWESTERN MISSOURI
  LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS
  MAY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A CANADIAN AIR MASS WILL MOVE INTO THE REGION BY MID WEEK
  ALLOWING FOR THE POSSIBILITY OF A FROST OR FREEZE TUESDAY OR
  WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE VERY ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT ANTICIPATED THROUGH MID AFTERNOON. THERE IS A
  CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED SOUTH OF PITTSBURG
  KANSAS TO BRANSON MISSOURI LINE LATER TODAY...BETWEEN 3 PM AND 9
  PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Apr 6, 9:07 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0907 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 AM    NOEL                      MO   1.00 INCH HAIL
04/06/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 9:11 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0811 AM CST SUN APR 06 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    BLUE EYE                  MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 AM    KIMBERLING CITY           MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 10:13 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    BLUE EYE                  MO   0.75 INCH HAIL
04/06/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 AM    AURORA                    MO   0.75 INCH HAIL
04/06/03   LAWRENCE                       REPORTED BY PUBLIC
Local storm report, Apr 6, 12:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    3 S MANSFIELD             MO   .75 INCH HAIL
04/06/03   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1150 AM    ISABELLA                  MO   1 INCH HAIL
04/06/03   OZARK                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:56 AM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Apr 6, 8:15 AM CDTSevere Thunderstorm WarningSGFStone, Taney45 min
Apr 6, 11:48 AM CDTSevere Thunderstorm WarningSGFOzark42 min
Apr 6, 12:15 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
Apr 6, 12:19 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Apr 6, 12:36 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Apr 6, 12:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Apr 6, 12:57 PM CDTSevere Thunderstorm WarningSGFJasper48 min
Apr 6, 1:14 PM CDTSevere Thunderstorm WarningSGFBarton, Dade46 min
Apr 6, 1:22 PM CDTSevere Thunderstorm WarningSGFPolk38 min
Apr 6, 1:29 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 1:42 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Apr 6, 1:46 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory44 min
Apr 6, 1:55 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Apr 6, 2:02 PM CDTSevere Thunderstorm WarningSGFBenton58 min
Apr 6, 2:11 PM CDTSevere Thunderstorm WarningSGFPolk34 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 2:26 PM CDTSevere Thunderstorm WarningSGFCedar49 min
Apr 6, 2:27 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Apr 6, 3:02 PM CDTSevere Thunderstorm WarningSGFMiller43 min
Apr 6, 4:01 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster44 min
Apr 6, 4:54 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan36 min
Apr 6, 4:56 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory19 min
Apr 6, 5:17 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
Apr 6, 5:33 PM CDTSevere Thunderstorm WarningSGFBenton42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.